Texas, 2007

Tornado and Hail in Texas, June 20, 2007

June 20, 2007 · NWS EPZ · 6 events in 2 counties and zones

Moist southeast flow at the lower levels pushed westward into far west Texas and southern New Mexico under a late season southwest flow aloft. The resulting veering shear profile was favorable for severe thunderstorms, more so in the Texas portion.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Moist southeast flow at the lower levels pushed westward into far west Texas and southern New Mexico under a late season southwest flow aloft. The resulting veering shear profile was favorable for severe thunderstorms, more so in the Texas portion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 20, 2:05 AM MST, 10 hours 9 minutes earlier.

Area forecast discussion, Jun 20, 2:05 AM MST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
305 AM MDT WED JUN 20 2007

.SYNOPSIS...
LOW LEVEL EASTERLY WINDS WILL TRANSPORT MOIST UNSTABLE AIR INTO
SOUTHERN NEW AND WESTERN TEXAS RESULTING IN A FEW AFTERNOON AND
EVENING THUNDERSTORMS ACROSS THE REGION. HIGH PRESSURE IN THE
UPPER ATMOSPHERE WILL ALSO KEEP TEMPERATURES VERY WARM THROUGH THE
NEXT SEVEN DAYS.

&&

.DISCUSSION...
DRY AIR CONTINUES TO COVER THE CWA EARLY THIS MORNING WITH
DEWPOINTS ONLY IN THE 25 TO 30 RANGE. AIR IS CONSIDERABLY MORE
MOIST TO THE EAST WITH DEWPOINTS ABOVE 60 OVER EXTREME
SOUTHEASTERN NEW MEXICO AND JUST EAST OF GDP. SURFACE HIGH
PRESSURE WILL BUILD INTO CENTRAL/EASTERN TEXAS TODAY WHILE THERMAL
TROUGH/HEAT LOW BECOMES BETTER DEFINED THROUGH GREAT BASIN INTO
ARIZONA. PATTERN EVOLUTION AT LOW LEVELS WILL GENERATE INCREASING
EAST TO SOUTHEAST FLOW ACROSS MOST OF THE CWA...ESPECIALLY EASTERN
AND CENTRAL AREAS WITH ATTENDANT INFLOW OF BOUNDARY LAYER MOISTURE
FROM THE GULF OF MEXICO. EXPECT PRECIPITABLE WATER AMOUNTS TO
INCREASE NEAR AN INCH AS FAR AS THE RIO GRANDE BY LATE AFTERNOON
WITH MOST UNSTABLE CAPES EXCEEDING 1000 J/KG. SO CONVECTIVE
POTENTIAL SHOULD BE ON THE INCREASE. INHIBITING FACTOR WILL BE
STRONG UPPER RIDGE WITH AN ASSOCIATED 595 HEIGHT CENTER AT 500 MB
OVER NORTHERN NEW MEXICO. THIS FEATURE WILL KEEP CWA IN LARGE
SCALE SUBSIDENCE UNDER WARM AIR ALOFT.

DAYTIME HEATING SHOULD BE SUFFICIENT THEN FOR MAINLY ISOLATED
STORMS THIS AFTERNOON AND EVENING WITH ENHANCED LIFT FROM UPSLOPE
BRINGING HIGHER RISK OF STORMS OVER MOUNTAINS. WARM AIR
ALOFT/HIGHER WET BULB ZERO HEIGHTS INDICATE LOW THREAT OF LARGER
HAIL BUT SURFACE DEWPOINT DEPRESSIONS ABOVE 45 F SUGGEST A FEW
STRONGER DOWNDRAFTS.

LATEST GFS CONSISTENT WITH PREVIOUS RUNS IN PLACING NORTHEAST TO
SOUTHWEST ORIENTED UPPER RIDGE EXTENDING THROUGH VICINITY OF
NORTHEAST TO WEST CENTRAL NEW MEXICO FROM THURSDAY THROUGH THE
WEEKEND AND BEYOND. THUS THE CWA WILL LIKELY EXPERIENCE LARGE
SCALE WEAK SUBSIDENCE AND WARM AIR INFLOW ALOFT. LOW LEVEL FLOW
WILL REMAIN MAINLY FROM THE EAST AND SOUTHEAST VIA HEAT LOW WEST
OF THE DIVIDE AND HIGH PRESSURE ACROSS EAST TEXAS. ASSOCIATED
INFLOW OF LOW LEVEL MOISTURE COMBINED WITH VERY WARM TEMPERATURES
SHOULD THEREFORE INITIATE THUNDERSTORMS OVER THE FORECAST PERIOD
ALTHOUGH PROXIMITY OF RIDGE ALOFT WILL KEEP COVERAGE MAINLY
ISOLATED.

&&

.AVIATION...
A FEW AREAS OF MVFR CEILINGS AND VISIBILITIES DURING THE AFTERNOON
AND EVENING FROM SHOWERS AND THUNDERSTORMS...OTHERWISE VFR WITH
AREAS OF CEILINGS ABOVE 10,000 FEET AGL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 97  72  97  72  99 /  20  20  20  20  10
SIERRA BLANCA TX        93  64  95  64  97 /  20  20  20  20  10
LAS CRUCES              98  68  97  68  99 /  20  20  20  20  10
ALAMOGORDO              93  64  95  64  97 /  20  20  20  20  10
CLOUDCROFT              72  49  73  49  74 /  30  30  20  20  20
TRUTH OR CONSEQUENCES   95  66  94  66  96 /  20  20  20  20  10
SILVER CITY             91  60  89  60  91 /  20  20  20  20  10
DEMING                  96  66  97  66  99 /  10  10  20  20  10
LORDSBURG               96  67  96  67  99 /  10  10  20  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, Jun 20, 10:28 AM MST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1128 AM MDT WED JUN 20 2007

NMZ022>025-030>032-TXZ055-056-211730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1128 AM MDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE FOR SOME SEVERE WEATHER THIS AFTERNOON AND
EVENING...MAINLY EAST OF THE RIO GRANDE. THE MAIN THREAT WILL BE
STRONG GUSTY WINDS PRODUCED BY THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND...BUT WE SHOULD STAY MAINLY ISOLATED. THE BEST CHANCES FOR
THUNDERSTORMS WILL CONTINUE TO BE EAST OF THE RIO GRANDE WERE THE
MOST MOISTURE WILL REMAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY EAST OF THE RIO GRANDE.

In the hours before

Special weather statement, Jun 20, 11:14 AM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1214 PM MDT WED JUN 20 2007

NMZ024-025-032-TXZ055-056-210000-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT...
TIMBERON...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
1214 PM MDT WED JUN 20 2007

...SEVERE WEATHER POSSIBLE ACROSS THE BORDERLAND TODAY...

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN AN
INCREASINGLY MOIST AND UNSTABLE ATMOSPHERE. ACTIVITY IS ALREADY
DEVELOPING ACROSS EASTERN PORTIONS OF THE REGION...INCLUDING OTERO
AND HUDSPETH COUNTIES. BY MID-AFTERNOON...SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY WILL SPREAD WESTWARD INTO DONA ANA AND EL
PASO COUNTIES.

SOME STORMS THIS AFTERNOON AND EARLY EVENING MAY BE QUITE
STRONG...CAPABLE OF PRODUCING STRONG GUSTY WINDS UP TO 50
MPH...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...AND VERY HEAVY
RAINFALL. LOCALIZED FLOODING WILL BE A POSSIBILITY. IN
ADDITION...A FEW ISOLATED STORMS MAY ALSO BECOME SEVERE THIS
AFTERNOON.

PLEASE STAY ABREAST OF THE LATEST WEATHER SITUATION TODAY VIA
LOCAL MEDIA...NOAA WEATHER RADIO...OR THE INTERNET AT
WWW.WEATHER.GOV SLASH EL PASO.

PIEPER

The radar

The El Paso radar (KEPZ), 142 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Hudspeth

When
June 20, 12:14 PM MST to 12:20 PM MST
Where
Hudspeth County, Dell City
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
31.930, -105.200

A microburst damaged a roof and caused some structural damage to a home in Dell City.

Tornado, Hudspeth

When
June 20, 1:05 PM MST to 1:10 PM MST
Where
Hudspeth County, 6.91 mi ESE of Sierra Blanca to 7 mi ESE of Sierra Blanca
Rating
EF0
Path length
0.19 mi
Path width
100 yd
Reported by
Law Enforcement
Coordinates
31.134, -105.246

A tornado was observed by a sheriff's deputy near mile marker 114 on Interstate 10, about 6 miles southeast of Sierra Blanca.

Hail, El Paso

When
June 20, 1:32 PM MST to 1:35 PM MST
Where
El Paso County, 1.74 mi NW of El Paso
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
31.797, -106.452

Thunderstorm Wind, El Paso

When
June 20, 1:40 PM MST to 1:50 PM MST
Where
El Paso County, 4.33 mi SSE of (Elp)el Paso Intl Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
31.742, -106.353

A porch was blown off a house and a tree was blown down.

Hail, El Paso

When
June 20, 1:45 PM MST to 1:48 PM MST
Where
El Paso County, 2.85 mi E of White
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
31.824, -106.522

Golfball hail fell briefly at one location in west El Paso.

Hail, El Paso

When
June 20, 2:05 PM MST to 2:10 PM MST
Where
El Paso County, 2.44 mi E of White
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.835, -106.529

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42787, 42776, 42780, 42789, 42784, 42786.